Between 1996 and 2013, the percentage of people given a prescription for a benzodiazepine like Valium rose from 4.1 percent to 5.6 percent, and with that rise, the death rate due to benzodiazepine overdose rose from 0.58 per 100,000 adults to 3.07.
These statistics from the American Journal of Public Health highlight just how many families deal with an overdose of benzodiazepines regularly.
If your family is dealing with that overdose risk, you need to know what a Valium overdose looks like and what you can do to help someone who is in an active overdose situation.
How Does An Overdose Happen?
Valium is a central nervous system sedative, designed to reduce unwanted activity within the brain so that people living with ongoing anxiety can get the relief they need to carry on with their busy lives. Valium works, in part, by tinkering with the brain’s chemical levels. Some of those adjustments help to boost a sensation of pleasure or euphoria.
The brain is adept at responding to Valium, and brain cells are also adept at adjusting to new circumstances. In time, brain cells stop reacting to Valium as they once did, so people must take a larger dose to experience the same pleasurable feelings. Higher doses can impact the brain to such a degree that vital functions, such as breathing, become too difficult for the sedated brain to handle properly.
Valium is particularly dangerous, according to International Overdose Awareness Day, because it has a relatively long half-life. This means the drug stays active within a person’s body for a long time. In the case of Valium, the drug can stay within the body for about 24 hours.
That long half-life can be troubling for those who mix Valium with other drugs, such as alcohol. The person might feel as though the Valium has worn off and that it’s safe to take alcohol, but those Valium elements are still there, waiting to react and augment alcohol.
Benzodiazepines taken alone rarely cause fatal overdose symptoms, but when Valium is combined with another sedative, the risk of overdose death is high. Troublesome sedative drugs often combined with Valium include:
These drugs also slow activity in the brain and body. When combined with Valium, the impact is more than doubled. A person can be quickly overwhelmed by the effect, and that person can slide into danger that can result in death if someone doesn’t act fast to change the situation for the better.
Signs of Valium Overdose to Watch For
To intervene in the case of a Valium overdose, you must know what signs and symptoms to watch for. According to Medscape, common signs of an overdose of benzodiazepines include:
People who take Valium alone are often awake during an overdose, and they may complain of blurred vision or hallucinations. They may slur their words and stumble as they walk. They may seem agitated, or they may claim they need to sleep in to feel better.
Those who mix Valium with another substance may not be awake at all. People who mix substances may seem as though they have dropped into a deep sleep, and you may not be able to awaken them.
Your First Step: Call For Help
An overdose is a medical emergency, and you cannot treat all of the symptoms and provide proper help on your own. You will need medical professionals to assist you in caring for the person you love.
When you suspect an overdose, call 911. The U.S. National Library of Medicine reports that people who run emergency lines will ask very specific questions when you call and that you can help prepare for those questions by knowing:
- The person’s height, weight, and age
- The strength of Vicodin pills taken and how many
- The time the pills were taken
- If the pills were prescribed for the person
To answer some of these questions, you will need the bottle that held the pills. If you find that bottle, give it to the paramedics when they arrive. This information might also be helpful for the doctor at the hospital.
The operator you talk to on the phone will tell you what to do to help until the ambulance arrives. Follow instructions carefully, and do not improvise your own solutions. Do not prompt the person to vomit, don’t give the person food, don’t slap the person awake, and don’t make the person walk unless the operator tells you to do so.
If the person is not responsive, it can be helpful to push the person onto their side, and bend their top leg so that the side position is held. This will allow the person to vomit if needed without choking on that vomit. The operator can walk you through how to place the person in this position if it is advisable.
Valium Treatment in a Hospital Setting
When the ambulance arrives, drivers will assess and prepare the person for transport to the hospital. The best thing you can do at this stage is to stay out of the way of the professionals and answer questions as needed.
When the person arrives at the hospital, there are no real drugs that can be used to reverse the symptoms. Reversal drugs have been created to help with heroin overdoses, but there are no such solutions for Valium overdoses quite yet.
Instead, doctors treat the overdose symptoms they see.
The person may need help with breathing, so a tube might be placed down the throat to ensure the person keeps breathing. Some people need medications to slow down a racing heart. Others need medications to soothe hallucinations and anxiety. Doctors often determine what plan will work best and administer medications accordingly.
Medscape reports that people may be asked to stay in the hospital until they have no symptoms. For some, that can take a few hours. For others, it might take longer. If the person took too much Valium intentionally with the express purpose of ending their life, doctors might ask that person to stay longer until a mental health specialist can perform an assessment.
Caring For Someone After an Overdose
An overdose is scary, and not just for you but also for the person who lived through it. But passing through an overdose does not automatically address the cause. The addiction that drove the person to take more and more Valium to feel high is still in place after an overdose, and it will stay in place until treatment is provided.
That’s why it’s important to treat addiction in programs that are developed and administered by trained, medical professionals. They will assess the extent of the addiction, offer a personalized treatment program, and start the person on the road to wellness.